Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

July 18, 1998Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 6:56 AM CDT for Benson County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 6:56 AM CDT (11:56 UTC)
Expired
Jul 18, 1998, 7:30 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:00 AM CDTHail 0.75Maddock, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS1 KFAR 181158 RRA
SVRFAR
NDC005-181230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 AM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 730 AM CDT

* AT 655 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH
  OF MADDOCK OR 35 MILES SOUTHWEST OF DEVILS LAKE. MOVEMENT WAS TO
  THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERON AT 705 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:57 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 18, 2:57 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 AM CDT SAT JUL 18 1998

1ST PERIOD DISCUSSION...TSRA CHANCES THIS AM AND LATER THIS AFTN FCST
ISSUES TDY. CURRENTLY WATCHING TSRA IN SRN MANITOBA IN ASSOC W RRQ OF
H250 7OKT JET AND SFC MOIST CNVRGNCE AXIS W WMFNT. AS TSRA SLIDES SE IT
IS ENCOUNTERING SLGTLY MORE STABLE AIRMASS AND LOWER TD/S THAN THOSE N
OF BDR. XPCT SUM ACTVTY MAY OCCUR THIS AM IN NRN ZONES BUT DON/T XPCT
SVR. OTHRWSE...IR LOOP INDICATING MID/HI CLOUD STREAKING ACRSS NW MN IN
ASSOC W JETLET W SKC S OF GFK.

BELIV NGM VERIFYING BETTER ATTM W LOCATION OF WK SFC LOW PRES NW ND AS
WELL AS ITS RH AND UVM FIELD RELATING TO CNVCTN/QPF IN SRN MAN SO WL
FOLLOW AT LEAST FOR AM PD. LATER ON TDY NGM IS FASTER W FNT...W ETA A
BIT SLOER AND AVN MUCH SLOER AND ODD W DVLPMNT OF STRNG LO PRES IN SD BY
THIS EVE. WL THEREFORE GO W ETA/NGM BLEND FOR AFTN/EVE IDEAS.
REGARDLESS...BELIV CHANCE TSRA THIS AM IN NRN ND ZONES AND NW MN BASED
ON CURRENT TRENDS AS WELL AS SUM CHANNELED PVA XPCTD IN NW MN BY 12Z.
STRNGST H85 WAA THIS AM OCCURS IN NE ND AND NW MN AND STRNG LOW LVL
THETA ADVCTN ALSO ONGOING. ADAP INDICATING STRNGTHNG SFC MOIST CNVRGNCE
SLIDING ACRSS NCNTRL ND ATTM MEETING UP W ADVCTN OF HIER SFC MXNG RATIOS
ONGOING W S WIND.

LATER ON TDY...ACTION SHUD RE-DEVELOP SLGTLY S OF THIS AM/S CNVCTN AS
CAP WEAKENS IN ERN ND W LIFTING OF SFC/H85 FNT AND A BIT OF
AMPLIFICATION TO MID-LVL TROF. LITTLE MOVMNT TO U/L LO OVER HUDSONS BAY
SENDS ANOTHER WK S/W OUR WAY THIS AFTN AS U/L RIDGE PUMPS UP TO OUR W
INCRSNG H5 NW FLO INCRSNG SHEAR PROFILES. AS SFC/H85 FNT NEAR THIS AFTN
XPCT S FLO TO ADVCT HIER TD/S INTO SRN CWA. SUM QSTN ATTM IF NR 70 TD/S
WL MAKE IT INTO CWA THIS AFTN AS LATEST MODELS ADVRTSE WKR H85 SW FLO ON
ND SIDE CWA W STRNGST H85 JET/MOIST TRNSPRT FROM FAR TO PKD LATER THIS
AFTN. CURRENT MOS RUNNING CLOSE ON TD/S AND ADVERTISE MID/UPPER 60S
THIS AFTN.

USING BLEND OF NGM/ETA TIMING BELIV SFC FNT AND ASSOC SFC MOIST
CNVRGNCE GETS TO NR GFK ARND 20Z. MODELS INDICATE LI/S -4 TO -6
ATTM...CAPES 2700 J/KG...K INDICES ARND 35 AND PWATS 1.5. ALTHO SFC
AND H85 FLO NOT THAT IMPRESSIVE...STRNG W/NW MID LVL FLO BRNGS SR
HELICITY S TO NR 200. STORM MOTION WINDS HOWEVER...YIELD 135 AT 42
KTS SO DECENT MOTION SHUD ALLEVIATE SUM OF THE HVY RAIN THREAT. WBZ
VALUES ARND 11-12K THIS AFTN/EVE...A BIT HI FOR HAIL. RECENT EVENTS
HOWEVER...YIELDED LARGE HAIL W HIER LVS ALTHO BELIV THERMODYNAMICS NOT
QUITE AS STRNG AS LAST TIME AND BUOYANCY SHUD BE JUST SLGTLY WKR. H85
THETA RIDGE POKES UP TO DVL AT 18Z W 350K VALUE THEN SLIDES ESE INTO MN
CWA LATE THIS AFTN AS STRN U/L DVRGNCE DVLPS SE ND ARND 20Z.

AREA TIME SCTNS FROM ETA/NGM POINT AGAIN TO 18Z ARND GFK AND FEW HRS
LATER ARND BJI W STRNGST UVM AND WAA FIELDS. AS TROF AMPLIFIES LATER
THIS AFTN...BELIV CNVCTN WL INCREASE IN INTENSITY AS IT SLIDES SE INTO
MUCH OF MN CWA AND ESP THIS EVE TWRD LAKES CNTRY AND THEN SRN MN TNGT W
STRNG WINDS MAIN THREAT ATTM. TEMPS THIS AFTN DEPENDENT SUMWHAT ON
CONVCTVE DEBRIS SO WL GO A BIT LOER XTRM NE ND AND NW MN WHERE MORE
CLOUD COVER XPCTD. WL HEDGE TOWARD LOWER FWC RATHER THAN HIER FAN ATTM.

FOLLOWING ARE FORECAST SUGGESTIONS ONLY. OFFICIAL FORECASTS FOUND IN
BISZFPND AND MSPZFPMN:

DVL: SCATTERED THUNDERSTORMS THIS MORNING...THEN MOSTLY SUNNY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON...SOME
COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTH 10 TO 15 MPH BECOMING WEST
LATE.

GFK: WIDELY SCATTERED THUNDERSTORMS THIS MORNING...THEN PARTLY SUNNY
WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SOME COULD BE
SEVERE. HIGH IN THE MID 80S. WIND SOUTH 10 TO 15 MPH.

FAR: MOSTLY SUNNY WITH SCATTERED THUNDERSTORMS THIS AFTERNOON...SOME
COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTH 10 TO 15 MPH.

MN: HCO/ROX/BDE/TVF: PARTLY SUNNY WITH SCATTERED THUNDERSTORMS...SOME
COULD BE SEVERE. HIGH 80 TO 85. WIND SOUTHWEST 10 TO 15 MPH.

BJI/DTL/PKD/FFM: MOSTLY SUNNY WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON...SOME COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTHWEST 10 TO
20 MPH.

SOROKA

In the hours before

Special weather statement, Jul 18, 6:50 AM CDT, 6 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SAT JUL 18 1998

...SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA...

A DEVELOPING LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL PUSH
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING...TO
BE FOLLOWED BY A COLD FRONT THIS AFTERNOON. WARMER AND MORE UNSTABLE
AIR WILL MOVE INTO THE REGION WITH THE WARM-FRONT...SETTING OFF
SCATTERED THUNDERSTORMS THIS MORNING MAINLY ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL.

BY THIS AFTERNOON...THE COLD FRONT WILL ENCOUNTER THE MOIST AND
UNSTABLE ATMOSPHERE AND TRIGGER MORE THUNDERSTORMS. THE STORMS THAT
DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE. THE PREFERRED TIME FOR THE SEVERE WEATHER IS EXPECTED TO BE
MAINLY AFTER 2 PM FROM DEVILS LAKE TO GRAND FORKS...AFTER 3 PM IN THE
FARGO AREA...AND AFTER 5 PM WEST-CENTRAL AND THE LAKES COUNTRY OF
MINNESOTA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALL
POSSIBLE LATER THIS AFTERNOON AND TONIGHT.

IN ADDITION...BY THIS EVENING THE MAIN THREAT MAY ONCE AGAIN TURN
TOWARDS VERY HEAVY RAINS ACROSS THE LAKES COUNTRY AS THE STORMS SLIDE
SOUTHEAST TOWARD CENTRAL AND EVENTUALLY SOUTHERN MINNESOTA TONIGHT.
THEREFORE...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS AREA FOR
TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER LATER TODAY.
THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED THIS AFTERNOON IF
CONDITIONS WARRANT.

SOROKA
Special weather statement, Jul 18, 6:50 AM CDT, 6 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SAT JUL 18 1998

...SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA...

A DEVELOPING LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL PUSH
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING...TO
BE FOLLOWED BY A COLD FRONT THIS AFTERNOON. WARMER AND MORE UNSTABLE
AIR WILL MOVE INTO THE REGION WITH THE WARM-FRONT...SETTING OFF
SCATTERED THUNDERSTORMS THIS MORNING MAINLY ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL.

BY THIS AFTERNOON...THE COLD FRONT WILL ENCOUNTER THE MOIST AND
UNSTABLE ATMOSPHERE AND TRIGGER MORE THUNDERSTORMS. THE STORMS THAT
DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE. THE PREFERRED TIME FOR THE SEVERE WEATHER IS EXPECTED TO BE
MAINLY AFTER 2 PM FROM DEVILS LAKE TO GRAND FORKS...AFTER 3 PM IN THE
FARGO AREA...AND AFTER 5 PM WEST-CENTRAL AND THE LAKES COUNTRY OF
MINNESOTA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALL
POSSIBLE LATER THIS AFTERNOON AND TONIGHT.

IN ADDITION...BY THIS EVENING THE MAIN THREAT MAY ONCE AGAIN TURN
TOWARDS VERY HEAVY RAINS ACROSS THE LAKES COUNTRY AS THE STORMS SLIDE
SOUTHEAST TOWARD CENTRAL AND EVENTUALLY SOUTHERN MINNESOTA TONIGHT.
THEREFORE...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS AREA FOR
TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER LATER TODAY.
THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED THIS AFTERNOON IF
CONDITIONS WARRANT.

SOROKA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:40 AM CDTSevere Thunderstorm WarningFGFBenson35 min
Jul 18, 7:48 AM CDTSevere Thunderstorm WarningFGFGriggs32 min
Jul 18, 7:51 AM CDTSevere Thunderstorm WarningFGFCavalier34 min
Jul 18, 7:56 AM CDTSevere Thunderstorm WarningFGFBarnes34 min
Jul 18, 8:19 AM CDTSevere Thunderstorm WarningFGFGriggs31 min
Jul 18, 8:29 AM CDTSevere Thunderstorm WarningFGFBarnes31 min
Jul 18, 8:42 AM CDTSevere Thunderstorm WarningFGFCass, Ransom38 min
Jul 18, 8:42 AM CDTSevere Thunderstorm WarningFGFCass, Ransom33 min
Jul 18, 9:00 AM CDTSevere Thunderstorm WarningFGFBarnes20 min
Jul 18, 9:04 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh31 min
Jul 18, 9:17 AM CDTSevere Thunderstorm WarningFGFCass48 min
Jul 18, 9:22 AM CDTSevere Thunderstorm WarningFGFRansom, Richland48 min
Jul 18, 10:08 AM CDTSevere Thunderstorm WarningFGFRichland47 min
Jul 18, 11:07 AM CDTSevere Thunderstorm WarningFGFRichland33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.